MAUDE Adverse Event Report: CORDIS CORPORATION OPTEASE RETRIEVAL FILTER; FILTER, INTRAVASCULAR, CARDIOVASCULAR

CORDIS CORPORATION OPTEASE RETRIEVAL FILTER; FILTER, INTRAVASCULAR, CARDIOVASCULAR
Model Number 466F220B
Medical Device Problem Codes Fracture (1260); Unintended Movement (3026)
Health Effect - Clinical Code Perforation of Vessels (2135)
Date of Event 05/27/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Reporter occupation: other, senior counsel, litigation.As reported, the patient underwent placement of an optease inferior vena cava (ivc) filter.Per the medical record, the indication was prophylaxis prior to bariatric surgery.The optease filter was advanced and deployed successfully.An angiogram showed that the location of the filter was appropriate at 3 cm distal to the lowest renal vein on the right side.There were no complications.The report states that the filter subsequently malfunctioned including, but not limited to fracture, perforation of ivc and abutting an organ, and tilt.Per the patient profile form (ppf), the patient reports fracture within the ivc, perforation of filter struts outside the inferior vena cava (ivc) with the perforation abutting an organ.The patient further reports anxiety.The product was not returned for analysis and the sterile lot number has not been provided; therefore, no device analysis nor device history record review could be performed.The optease vena cava filter is indicated for use in the prevention of recurrent pulmonary embolism (pe) via percutaneous placement in the vena cava for patients in which anticoagulants are contraindicated, anticoagulant therapy for thromboembolic disease has failed, emergency treatment following massive pulmonary embolism where anticipated benefits of conventional therapy are reduced or for chronic, recurrent pulmonary embolism where anticoagulant therapy has failed, or is contraindicated.The purpose of a vena cava filter is to catch thrombus from the lower extremities as it travels along normal blood flow patterns up towards the heart.The instructions for use (ifu) states filter fracture with perforation is a potential complication of vena cava filters.Anatomic locations that create concentrated stress points from filter deformation (for example, deployment at apex of scoliosis, overlapping of either of the renal ostia, or placement adjacent to a vertebral osteophyte) may contribute to fracture of a particular filter strut.It was reported that there was perforation of the ivc and organs; however, a clinical conclusion could not be determined as to the cause of the event.A review of the instructions for use notes vessel damage such as intimal tears and perforation as procedural complications related it ivc filters.Without procedural films for review, the filter tilt reported could not be confirmed.Additionally, the timing and mechanism of the filter tilt is unknown.Ivc filter tilt has been associated with the anatomy of the vessel, specifically asymmetry and tortuousness.Anxiety does not represent a device malfunction and may be related to underlying patient related issues.Clinical factors that may have influenced the event include patient, pharmacological and lesion characteristics.Without procedural films or images for review the reported event(s) could not be confirmed.Given the limited information available for review at this time, there is nothing to suggest that the reported events are related to the design and manufacturing process of the device; therefore, no corrective action will be taken.Should additional information become available, the file will be updated accordingly.Please note that this is the initial/final report for this product.
 
Event or Problem Description
As reported by the legal brief, the patient underwent placement of a optease vena cava filter.The report states that the filter subsequently malfunctioned and caused injury and damage to the patient including, but not limited to fracture, perforation of ivc, tilt, and perforation abutting organ.Information received per the medical records indicate that the filter was implanted prophylactically prior to bariatric surgery.The patient was to have a gastric bypass procedure.A filter was implanted via the patient's right internal jugular vein.Initially a g-2 filter (manufacturer: bard) was advanced into the patient.Then it was determined that this would not work and the g-2 filter was not deployed.It was determined that an optease filter would be used.The optease filter was advanced and deployed successfully.An angiogram showed that the location of the filter was appropriate.It was 3 cm distal to the lowest renal vein on the right side.There were no complications.Information received per the patient profile form (ppf) states that the patient experienced fracture within the inferior vena cava (ivc) and perforation of filter struts outside the inferior vena cava (ivc) with the perforation abutting an organ.The patient continues to experience worry/anxiety.The patient became aware of the reported events approximately thirteen years, six months and two weeks after the index procedure.

Brand Name
OPTEASE RETRIEVAL FILTER
Common Device Name
FILTER, INTRAVASCULAR, CARDIOVASCULAR
Manufacturer (Section D)
CORDIS CORPORATION
14201 nw 60 avenue
miami lakes FL 33152
MDR Report Key10667465
Report Number1016427-2020-04450
Device Sequence Number11676448
Product Code DTK
UDI-Device Identifier20705032009420
UDI-Public20705032009420
Combination Product (Y/N)N
Initial Reporter StateOH
Initial Reporter CountryUS
PMA/510(K) Number
K034050
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2006
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 10/12/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date04/30/2009
Device Model Number466F220B
Device Catalogue Number466F220B
Device Lot NumberR0506271
Was Device Available for Evaluation? No
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 09/23/2020
Initial Report FDA Received Date10/12/2020
Patient Sequence Number1
Outcome Attributed to Adverse Event Life Threatening;
Patient Age63 YR
Patient Weight125